Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Gaylord, MI

August 6, 2017Presque Isle County, Michigan

NWS Gaylord, MI issued this special weather statement at Aug 6, 2017, 2:48 PM EDT for Presque Isle County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 2:48 PM EDT (18:48 UTC)
Expired
Aug 6, 2017, 3:15 PM EDT
In force
27 min
Issued by
NWS Gaylord, MI

County Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 94 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS83 KAPX 061848
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
248 PM EDT SUN AUG 6 2017

MIZ018-024-061915-
Presque Isle-Alpena-
248 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALPENA AND
EASTERN PRESQUE ISLE COUNTIES...

At 247 PM EDT, a strong thunderstorm was located near Posen, or 9
miles west of Presque Isle Light, moving southeast at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Posen, Thompsons Harbor State Park and Cathro.

LAT...LON 4528 8380 4540 8367 4529 8334 4509 8355
TIME...MOT...LOC 1847Z 306DEG 15KT 4531 8367 

$$

JZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 6, 1:32 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 6, 1:32 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
132 PM EDT Sun Aug 6 2017

.UPDATE...
Issued at 1234 PM EDT Sun Aug 6 2017

15z mesoanalysis shows an elongated area of low pressure centered
over Drummond Island...with a trough axis/old baroclinic zone
stretching from this low northwest into Lake Superior...and
southeast across Georgian Bay.  Second trough extends south/
southwest across northern Lower Michigan and into northeast
Wisconsin.  A few spotty radar returns already popping along this
boundary from southeast Chippewa County east across Manitoulin
Island.  12z APX sounding shows a pretty good residual layer above
850mb from yesterday's deep mixing...GRB sounding residual layer
even more pronounced with dry adiabatic lapse rates from roughly 950-
675mb.  Modifying APX sounding for a 77/54 parcel yields MLCAPE
around 900J/kg...and while 60F dew points are in the vicinity...both
APX/GRB soundings suggest dew points likely to remain in the 50s
with mixing (though may locally breach 60F in areas of onshore
flow).  Instability will be augmented by aforementioned pre-existing
convergence and lake breeze development...as well as several low/mid
level "swirls" denoted on water vapor imagery over Lake Superior and
the boundary waters.

So only changes to forecast will be to adjust timing...delaying
things over northeast Lower by 1-2h but do anticipate scattered-
broken shower/thunderstorms to pop during early afternoon (already
getting some decent buildups out the window). Comfortable 70s for
afternoon highs.

&&

.NEAR TERM...(Today through Tonight)
Issued at 214 AM EDT Sun Aug 6 2017

High impact weather potential: Isolated to scattered thunderstorms.
Severe storms not expected.

Pattern synopsis and forecast:

Upper level troughing is situated over nrn Michigan with weakish WNW
flow aloft and a couple of ill-defined vorticity centers. One vort
max was slowly progressing through nrn Lake Michigan creating an
area of clouds which contained a few light showers last evening.
Latest sfc analysis is showing a nearly stationary frontal zone
stretched from Ontario through easter Lake Superior, while a better
area of low pressure associated with deeper low level moisture and
instability, was in the south central plains, resulting in more
widespread showers and thunderstorms. Temperatures across the region
ranged from the upper 40s in low lying areas, to the lower 60s
across a good chunk of NW lower (underneath the area of clouds).

No real good features to focus on for today and tonight. The upper
troughing remains overhead, with the other vorticity center from
MN/WI set to cross nrn lower Michigan this afternoon during peak
heating. Light winds resulting in converging lake breezes, combined
with the vorticity, will result is scattered showers and isolated
thunderstorms, which will likely linger into the evening. Did add
precipitation to eastern upper, due to the aforementioned frontal
zone, and the expectation for sfc low pressure to drift across the
U.P. Total instability is nothing to write home about, with 6.5c/km
and heating to lead to SBCAPES of 400J/kg in eastern upper to as
much as 1300j/kg in nrn lower. A fairly dry BL leads to less than
100j/kg in eastern upper and maybe 400-500j/kg in nrn lower. Nothing
spectacular. The main vorticity center departs by evening, and not
sure how much activity will hang around, but there is still upper
troughing and converging boundaries/weak low pressure into the
evening. Probably something lingering, as well as areas of clouds.
Lowered overnight low temps as even periods of clearing ought to
bring readings down into at least the lower 50s in low lying areas
(maybe some upper 40s again), upper 50s coastal regions.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 214 AM EDT Sun Aug 6 2017

...Mostly dry and warming up...

High Impact Weather Potential...None

Pattern Synopsis/Forecast...An upper shortwave trough will drop
across northern Michigan on Monday with significantly drier air
settling in behind it. Meanwhile a strong surface high will build
over the Upper Midwest with ridging extending into northern MI
through Tuesday. 850mb temperatures will start to warm Monday
afternoon behind the departing upper trough with warm air advection
continuing through Tuesday. Highs in the low to mid 70s on Monday
will increase to the mid 70s to low 80s by Tuesday.

Primary Forecast Concerns...Aside from Monday's shortwave trough
passing through, generally quiet weather expected for most of the
forecast area through Tuesday. There looks to be just enough
moisture attendant to the shortwave to allow for perhaps a few
showers across our southeastern counties, especially near Saginaw
Bay, through Monday afternoon. PWATs there will still hover around
0.75 to 1 inch through most of the day while the rest of northern
Michigan drops to around 0.5 inch. A narrow plume of higher theta-e
air near Saginaw Bay will also push MLCAPEs to perhaps a few hundred
J/kg. Suppose this could be enough instability for a rumble of
thunder or two, but expecting mainly just isolated showers.

.LONG TERM...(Tuesday night through Saturday)
Issued at 214 AM EDT Sun Aug 6 2017

High impact weather potential...A few thunderstorms possible
Wednesday and Thursday afternoons mainly over northern Lower. Chance
of thunderstorms across all of northern Michigan on Saturday.

Our midweek weather will be primarily impacted by a frontal boundary
dropping south out of Canada Tuesday night into Wednesday. The front
will slowly meander southward into central Lower MI where it will
stall and become more diffuse by Thursday. A ribbon of higher
atmospheric moisture will accompany the front, allowing for rain
chances at times through Friday (mainly showers but perhaps a storm
or two here and there). Expect more areas will stay dry than see
rain as this front slowly drops through. Better chance of more
widespread rain will come Saturday as a shortwave and surface low
developing over the Upper Midwest slide into the Upper Great Lakes.
Models are in decent agreement with this system for being a week
out, but of course there are still lots of details to iron out.
Temperatures look to be near seasonal normals through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 131 PM EDT Sun Aug 6 2017

Scattered to broken showers expected across mainly interior
northern Lower this afternoon...affecting mainly APN though a
rogue showers north of TVC will be in the vicinity through 19z.
Otherwise mainly VFR conditions expected...with need to watch for
some fog development overnight.

&&

.MARINE...
Issued at 214 AM EDT Sun Aug 6 2017

A weak area of low pressure will drift across the region today and
into this evening, resulting scattered showers and a few
thunderstorms, which may drift into Lake Huron. The gradient remains
light will onshore lake breezes expected. High pressure then
gradually builds into nrn Michigan Monday into Tuesday, with the
continuation of general weakish winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JPB
NEAR TERM...SMD
SHORT TERM...MK
LONG TERM...MK
MARINE...SMD
Hazardous weather outlook, Aug 6, 11:44 AM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1144 AM EDT Sun Aug 6 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-071100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1144 AM EDT Sun Aug 6 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are possible this afternoon in both eastern
Upper and northern Lower Michigan...especially away from Lake
Michigan. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few thunderstorms possible Wednesday and Thursday afternoons
mainly over northern Lower. Chance of thunderstorms across all of
northern Michigan on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JPB

In the hours before

Special weather statement, Aug 6, 2:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
248 PM EDT SUN AUG 6 2017

MIZ018-024-061915-
Presque Isle-Alpena-
248 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALPENA AND
EASTERN PRESQUE ISLE COUNTIES...

At 247 PM EDT, a strong thunderstorm was located near Posen, or 9
miles west of Presque Isle Light, moving southeast at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Posen, Thompsons Harbor State Park and Cathro.

LAT...LON 4528 8380 4540 8367 4529 8334 4509 8355
TIME...MOT...LOC 1847Z 306DEG 15KT 4531 8367

JZ

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.